Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 83, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 22, 2001, 5:19 PM CDT for Chautauqua County, Elk County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 2001, 5:19 PM CDT (22:19 UTC)
- Expired
- Apr 22, 2001, 6:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Chautauqua County, KS, Elk County, KS
The radar
The Wichita radar (KICT), 113 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 5:38 PM CDT | Hail 0.75 | Cedar Vale, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -662 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 308 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 222220 SVRICT KSC019-049-222315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 519 PM CDT SUN APR 22 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELK COUNTY IN SOUTHEAST KANSAS CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS * UNTIL 615 PM CDT. * AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF GRENOLA...OR ABOUT 34 MILES NORTHEAST OF ARKANSAS CITY...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR GRENOLA AROUND 520 PM CDT... NEAR MOLINE AROUND 530 PM CDT... NEAR ELK FALLS AROUND 540 PM CDT... NEAR LONGTON AROUND 550 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ELK AND CHAUTAUQUA COUNTIES UNTIL 615 PM CDT. LAT...LON 3738 9|650 3720 9649 3727 9600 3757 9612 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:42 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 22, 3:42 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT SUN APR 22 2001 THUNDERSTORMS THE IMMEDIATE FOCUS THIS AFTERNOON...WITH WINDS AND TEMPERATURES OF CONCERN BEYOND. VIGOROUS UPPER SYSTEM LOCATED OVER COLORADO THIS MORNING. LATEST SFC ANALYSIS HAS LOW INVOF KANSAS-COLORADO BORDER WITH WARM FRONT STRETCHING INTO ERN NEBRASKA. DRY LINE EXTENDING ACROSS SWRN KANSAS INTO OKLAHOMA SHOWING GOOD PUSH TO THE NORTHEAST. WATER VAPOR SHOWING SEVERAL WAVES EJECTING AHEAD OF UPPER SYSTEM INTO WRN KANSAS AND NEBRASKA. SYSTEM IS FORECAST TO LIFT RAPIDLY NEWD THROUGH TONIGHT. AVN IS MUCH FASTER THAN ETA/NGM...ALTHO IT SEEMS TO BE HAVE BETTER HANDLE AT LEAST THROUGH THE SHORT TERM. EXPECT INITIAL TSRA TO END FROM WEST TO EAST DURING THE EVENING HOURS OVER CENTRAL/S CNTRL ZONES WITH PRECIP LINGERING LONGER OVER SERN AREA. SECONDARY AREA OF TSRA ERUPTING TO THE WEST AND WILL LIKELY MOVE ACROSS NRN SECTIONS OF CWA. ALSO EXPECT TO SEE SOME ADDITIONAL WRAPAROUND PRECIPITATION AS LOW LIFTS OUT. SFC GRADIENT REMAINS QUITE TIGHT AS WINDS SWITCH TO NRLY DIRECTION AND WILL CARRY WIND ADVISORY OVERNIGHT. AFTER TONIGHT...SYSTEM TO BE WELL TO THE NORTHEAST WITH COLD AIR PUSHING SWD IN ITS WAKE. PUSH OF COLD AIR DOES NOT APPEAR TO BE AS STRONG AS IN PREVIOUS MODEL RUNS. EXPECT CYCLONIC FLOW TO KEEP SOME CLOUDS AROUND...BUT SHOULD SEE CLEARING CONDS LATER IN THE DAY. WILL KEEP TEMPERATURES IN THE LOWER 60S RANGE WITH BREEZY CONDITIONS. UPPER TROF WILL CONTINUE TO MOVE EWD AS RIDGING INCREASES TO THE WEST THROUGH THE REMAINDER OF THE PD. LOW LEVEL WAA SETS UP BY MONDAY NIGHT AND WILL SEE WARMING TEMPS ON TUESDAY. IN THE EXTENDED...UPPER RIDGE TO THE WEST BECOMES MORE PRONOUNCED THROUGH THE WEEK. MEDIUM RANGE MODELS CONTINUE TO DRAG SHORTWAVE ACROSS THE TOP OF THE RIDGE...WEAKENING IT SOMEWHAT. HOWEVER PRECIPITATION CHANCES APPEAR TO BE LOW ATTM AND WILL NOT INTRODUCE ANY MENTION. GRADUAL WARMING TREND TO CONTINUE WITH MILD TEMPERATURES. FCSTID = 16 ICT 45 64 40 73 / 30 5 0 0 HUT 41 63 36 73 / 30 5 0 0 EWK 43 62 40 73 / 30 5 0 0 EQA 44 63 41 73 / 30 5 0 0 WLD 46 65 41 74 / 30 5 0 0 RSL 39 60 38 73 / 40 5 0 0 GBD 39 61 40 73 / 40 5 0 0 SLN 40 61 41 74 / 40 5 0 0 MPR 41 62 40 73 / 40 5 0 0 CFV 52 64 40 72 / 60 10 0 0 CNU 52 63 39 71 / 60 10 0 0 K88 51 62 39 71 / 60 10 0 0 .ICT...WIND ADVISORY OVERNIGHT FOR ENTIRE CWA...ZONES KSZ032>033... KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.
In the hours before
Special weather statement, Apr 22, 1:46 PM CDT, 3 hours 33 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-222247- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 146 PM CDT SUN APR 22 2001 THE TORNADO THAT AFFECTED BARTON COUNTY LAST EVENING TOUCHED DOWN IN NORTHWEST HOISINGTON...ON THE EDGE OF THE CITY LIMITS. THE NATIONAL WEATHER SERVICE HAS RATED THIS TORNADO F4 ON THE FUJITA SCALE IN HOISINGTON. THE TORNADO MOVED NORTHEAST AFTER HITTING HOISINGTON FOR 2.5 MILES AND WAS RAT=ED F2 AFTER LEAVING HOISINGTON. THEN THE TORNADO TURNED TO THE NORTH-NORTHEAST. THE TOTAL PATH LENGTH WAS 5 MILES AND THE PATH WIDTH WAS THREE-EIGHTHS OF A MILE. JUST BEFORE LIFTING THE TORNADO CAUSED F0 TO F1 DAMAGE. FINCH
Special weather statement, Apr 22, 2:31 PM CDT, 2 hours 48 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-220831- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 231 PM CDT SUN APR 22 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
Special weather statement, Apr 22, 4:05 PM CDT, 1 hour 14 minutes before
KSZ032-047-222200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 405 PM CDT SUN APR 22 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 171 HAS BEEN CANCELLED FOR BOTH RUSSELL AND BARTON COUNTIES... ...TORNADO WATCH NUMBER 173 IS NOW IN EFFECT FOR ALL OF CENTRAL KANSAS INCLUDING RUSSELL AND BARTON COUNTIES UNTIL 900 PM CDT... THUNDERSTORMS WILL REDEVELOP LATER THIS AFTERNOON AND THIS EVENING ACROSS CENTRAL KANSAS. THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. FORECAST MOVEMENT OF THE THUNDERSTORMS WILL BE TOWARD THE NORTHEAST AROUND 60 MPH. IF YOU LIVE IN CENTRAL KANSAS...INCLUDING RUSSELL OR BARTON COUNTY...BE ALERT WFOR THREATENING WEATHER CONDITIONS AND BE LISTENING FOR LATER STATEMENTS AND POSSIBLE WARNINGS. ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:06 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 54 min |
| Apr 21, 7:44 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 61 min |
| Apr 21, 8:07 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 53 min |
| Apr 21, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 64 min |
| Apr 21, 8:55 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 65 min |
| Apr 21, 9:22 PM CDT | Tornado Warning | ICT | Barton | 23 min |
| Apr 21, 9:31 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 59 min |
| Apr 21, 9:52 PM CDT | Tornado Warning | ICT | Ellsworth | 53 min |
| Apr 21, 10:17 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 58 min |
| Apr 21, 10:22 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 53 min |
| Apr 21, 10:45 PM CDT | Tornado Warning | ICT | Lincoln | 60 min |
| Apr 22, 4:42 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 33 min |
| Apr 22, 5:14 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 31 min |
| Apr 22, 5:29 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 46 min |
| Apr 22, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.